Texas, 2018Damaging Winds in Texas, March 5, 2018
March 5, 2018 · NWS SHV · 2 events in 1 county or zone
An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early morning hours ahead of the front, with daytime heating contributing to moderate instability within a modestly sheared air mass across the warm sector. The approaching front and upper level forcing ahead and beneath the low resulted in isolated strong thunderstorms to develop across portions of Rusk County Texas, where a spotter estimated 40 mph winds which downed a tree southwest of Henderson. Saturated soils from excessive heavy rains that fell during the final week of February greatly contributed to the uprooting of several trees across Rusk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 5, 12:30 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 5, 12:30 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1230 PM CST Mon Mar 5 2018
.UPDATE...
Tweak pops/wx for likely or definite to showers and thunderstorms.
&&
.DISCUSSION...
Coverage of thunderstorms is sufficient to go with scattered now
with a line stretching from Bullard to Longview and Rodessa and
near Bradley. The front shows up on our 88D as well from Tyler to
Gilmer to Douglassville and near Texarkana. Updated zones to
remove morning wording and tweak likely pops back to the TS line.
/24/
&&
.PREV DISCUSSION... /issued 1114 AM CST Mon Mar 5 2018/
AVIATION...
Widely scattered showers and thunderstorms are beginning to
ignite now in the warm sector which makes up most of our region
this late morning. For our terminal airspace, prevailed VCSH for
the TXK and ELD terminals with prevailing VCTS for the I-20
terminal locations as well as the LFK terminal with tempo TSRA
remarks through much of the afternoon and in the case of the ELD
and MLU terminals, into the early evening as well. Ceilings are
mostly low VFR with a mixture of MVFR attm and these ceilings
should continue to climb to low VFR conditions through the day
albeit a brief lowering with the passage of a SH or TS. Southwest
winds near 10kts with gusts approaching 20kts will shift around to
the north and west in the wake of the front this afternoon with
speeds near 10kts with a brief higher gust before winds decouple
quickly after sunset this evening. We should lose the lower clouds
in the wake of the frontal boundary later today/this evening as
well with all terminal sites becoming VFR after 00z this evening.
13
PREV DISCUSSION... /issued 1030 AM CST Mon Mar 5 2018/
UPDATE...
To raise highs a bit and shave likely pops this morning.
DISCUSSION...
Showers are cropping up from Gun Barrel City to Canton to
Pittsburg and Texarkana ahead of the front which is knocking on
our door and stretches from near Terrell to Paris and somewhere
in NW McCurtain county in SE OK. We have trimmed likely pops over
NE TX/SW AR where a pre-frontal trough can be imagined in the
popcorn of reflectivity. We have also raised highs across the
board with a few sites already there and considering the duration
of the SW wind along some compressional heating all ahead of the
front. No other changes at this time.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 45 69 39 / 60 20 0 0
MLU 77 47 69 39 / 80 50 10 0
DEQ 74 36 66 33 / 40 0 0 0
TXK 75 41 66 36 / 40 10 0 0
ELD 75 42 67 36 / 60 10 0 0
TYR 76 43 69 39 / 40 10 0 0
GGG 77 43 68 38 / 60 10 0 0
LFK 79 47 71 41 / 70 40 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
24/13
Hazardous weather outlook, Mar 5, 11:56 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1156 AM CST Mon Mar 5 2018
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
061800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1156 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for southwest Arkansas,
southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and isolated thunderstorms will be possible
into the early afternoon, as a cold front moves through the
region. Gusty winds and hail may accompany the stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight.
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
061800-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1156 AM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for south central Arkansas,
northwest and north central Louisiana, east Texas and deep east
Texas.
.DAY ONE...This Afternoon and Tonight...
Showers and thunderstorms are expected this afternoon and
tonight, as a cold front moves through the region. A few isolated
strong storms could become marginally severe with damaging winds
and large hail this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered showers and isolated thunderstorms will return by next
weekend. However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators and storm spotters will not be needed through tonight due
to the isolated nature of any severe weather.
24
In the hours before
Special weather statement, Mar 5, 11:18 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1118 AM CST MON MAR 5 2018
TXZ124-125-136-137-051800-
Upshur TX-Gregg TX-Smith TX-Wood TX-
1118 AM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...SOUTHEASTERN
WOOD...SOUTHWESTERN UPSHUR AND WEST CENTRAL GREGG COUNTIES UNTIL NOON
CST...
At 1118 AM CST, Doppler radar was tracking a strong thunderstorm near
Hoard, or 9 miles southeast of Mineola, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gladewater, Big Sandy, Hawkins, Clarksville City, West Mountain,
Union Grove, Warren City, Red Springs and Pritchett.
LAT...LON 3253 9540 3266 9539 3268 9489 3247 9490
TIME...MOT...LOC 1718Z 271DEG 33KT 3259 9536
13
Special weather statement, Mar 5, 11:32 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1132 AM CST MON MAR 5 2018
TXZ125-126-138-051815-
Upshur TX-Harrison TX-Marion TX-
1132 AM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION...
NORTHWESTERN HARRISON AND CENTRAL UPSHUR COUNTIES UNTIL 1215 PM
CST...
At 1132 AM CST, Doppler radar was tracking a strong thunderstorm near
Rosewood, or near Gilmer, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gilmer, Ore City, Diana, Harleton and Bettie.
LAT...LON 3269 9506 3281 9506 3286 9457 3266 9457
TIME...MOT...LOC 1732Z 268DEG 30KT 3274 9502
13
Special weather statement, Mar 5, 11:46 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1146 AM CST MON MAR 5 2018
TXZ136-051830-
Smith TX-
1146 AM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH COUNTY UNTIL 1230
PM CST...
At 1145 AM CST, Doppler radar was tracking a strong thunderstorm near
Lindale, or 11 miles northwest of Tyler, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tyler, Lindale, Winona and Red Springs.
LAT...LON 3255 9519 3254 9518 3255 9518 3255 9516
3256 9514 3254 9512 3256 9509 3254 9508
3253 9504 3255 9502 3252 9502 3253 9499
3232 9499 3234 9545 3237 9545 3237 9547
3242 9552 3252 9553
TIME...MOT...LOC 1745Z 268DEG 32KT 3244 9544
13Special weather statement, Mar 5, 12:25 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1225 PM CST MON MAR 5 2018
TXZ137-138-150-051915-
Gregg TX-Harrison TX-Rusk TX-
1225 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...NORTHERN
RUSK AND GREGG COUNTIES UNTIL 115 PM CST...
At 1225 PM CST, Doppler radar was tracking a strong thunderstorm over
Liberty City, or near Kilgore, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Longview, Kilgore, White Oak, Gladewater, Hallsville, Tatum,
Clarksville City, Liberty City, Lakeport, Easton, Rolling Meadows,
Monroe, Chalk Hill and Laird Hill.
LAT...LON 3252 9499 3257 9454 3231 9453 3234 9498
3237 9498 3237 9499
TIME...MOT...LOC 1825Z 273DEG 33KT 3243 9497
13Special weather statement, Mar 5, 12:46 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1246 PM CST MON MAR 5 2018
LAZ002-003-051930-
Bossier LA-Webster LA-
1246 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER AND
NORTHWESTERN BOSSIER PARISHES UNTIL 130 PM CST...
At 1246 PM CST, Doppler radar was tracking a strong thunderstorm near
Plain Dealing, or 17 miles west of Springhill, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Springhill, Cullen and Sarepta.
LAT...LON 3290 9341 3295 9384 3298 9382 3301 9383
3302 9381 3302 9337
TIME...MOT...LOC 1846Z 275DEG 30KT 3299 9376
13Thunderstorm Wind, Rusk
- When
- March 5, 1:20 PM CST
- Where
- Rusk County, 1.71 mi S of Henderson Rusk Co Ar
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.105, -94.855
A trained spotter reported a tree that was uprooted at the intersection of County Road 414 and Highway 79 southwest of Henderson. The spotter witnessed the event and reported winds of around 40 mph with the storm. Soil conditions were very wet from the excessive heavy rains that had ended just under a week prior to this event, and greatly contributed to the non-severe winds uprooting these trees. Large limbs also landed on power lines on Jacksonville Drive on the south side of Henderson.
Thunderstorm Wind, Rusk
- When
- March 5, 1:20 PM CST
- Where
- Rusk County, 1.45 mi ESE of Henderson Rusk Co Ar
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 32.119, -94.829
A trained spotter reported a tree that was uprooted at the intersection of Highway 79 and County Road 402, as well as Highway 79 and County Road 407. The spotter witnessed the event and reported winds near 40 mph. The very wet soil moisture conditions greatly contributed to the non-severe winds uprooting these trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737055, 737058.